Alert archive / Illinois / Flash Flood Warnings in 2018
Flash Flood Warning 47, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Sep 25, 2018, 8:10 AM CDT for Hamilton County, Illinois. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 25, 2018, 8:10 AM CDT (13:10 UTC)
- Expired
- Sep 25, 2018, 11:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Hamilton County, IL
The radar
The Evansville,IN radar (KVWX), 70 km from the middle of the area, began a volume at 13:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 25, 8:55 AM CDT | FLASH FLOOD | 2 N Mcleansboro, IL | WATER OVER HIGHWAY 242 JUST NORTH OF MCLEANSBORO. WATER REPORTED OVER OTHER COUNTY ROADS IN THE AREA AS WELL. |
| Sep 25, 10:38 AM CDT | FLASH FLOOD | 1 S Broughton, IL | WATER OVER HIGHWAY 142 NEAR THE SALINE/HAMILTON COUNTY LINE. ONE CAR IN THE DITCH WITH WATER LEVELS RISING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 1.2 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 260 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 623 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.7
The text
As transmitted.
146 WGUS53 KPAH 251310 FFWPAH ILC065-251615- /O.NEW.KPAH.FF.W.0047.180925T1310Z-180925T1615Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Paducah KY 810 AM CDT TUE SEP 25 2018 The National Weather Service in Paducah has issued a * Flash Flood Warning for... Hamilton County in south central Illinois... * Until 1115 AM CDT. * At 809 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Mcleansboro, Dahlgren, Broughton, Macedonia and Belle Prairie City. Additional rainfall amounts of one to two inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3825 8837 3791 8837 3791 8871 3826 8870 $$ DWS
3 follow-up statements
810 WGUS73 KPAH 251402 FFSPAH Flash Flood Statement National Weather Service Paducah KY 902 AM CDT TUE SEP 25 2018 ILC065-251615- /O.CON.KPAH.FF.W.0047.000000T0000Z-180925T1615Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Hamilton IL- 902 AM CDT TUE SEP 25 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT FOR HAMILTON COUNTY... At 901 AM CDT, local law enforcement flooding on Highway 242 just north of McLeansboro. Up to three inches of rain have already fallen. Flash flooding is occurring. Some locations that will experience flooding include... Mcleansboro, Dahlgren, Broughton, Macedonia and Belle Prairie City. Additional rainfall amounts of up to one inch are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 3825 8837 3791 8837 3791 8871 3826 8870 $$ DWS
704 WGUS73 KPAH 251547 FFSPAH Flash Flood Statement National Weather Service Paducah KY 1047 AM CDT TUE SEP 25 2018 ILC065-251615- /O.CON.KPAH.FF.W.0047.000000T0000Z-180925T1615Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Hamilton IL- 1047 AM CDT TUE SEP 25 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT FOR HAMILTON COUNTY... At 1045 AM CDT, local law enforcement reported flash flooding. Water was reported over Highway 142 near the Saline-Hamilton county line. The heavy rain has existed the area, but flash flooding is still ocurring. Some locations that will experience flooding include... Mcleansboro, Dahlgren, Broughton, Macedonia and Belle Prairie City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Stay away or be swept away. River banks and culverts can become unstable and unsafe. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 3825 8837 3791 8837 3791 8871 3826 8870 $$ DWS
107 WGUS73 KPAH 251610 FFSPAH Flash Flood Statement National Weather Service Paducah KY 1110 AM CDT TUE SEP 25 2018 ILC065-251618- /O.EXP.KPAH.FF.W.0047.000000T0000Z-180925T1615Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Hamilton IL- 1110 AM CDT TUE SEP 25 2018 ...THE FLASH FLOOD WARNING FOR HAMILTON COUNTY WILL EXPIRE AT 1115 AM CDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3825 8837 3791 8837 3791 8871 3826 8870 $$ DWS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 6:10 AM CDT, 2 hours earlier.
Area forecast discussion, Sep 25, 6:10 AM CDT, 2 hours before
Area Forecast Discussion National Weather Service Paducah KY 610 AM CDT Tue Sep 25 2018 .UPDATE... Updated aviation section for 12z taf issuance && .SHORT TERM...(Today through Thursday night) Issued at 330 AM CDT Tue Sep 25 2018 After the impressive rainfall amounts of the past few days, averaging from 2 to 5 inches in west KY and se Missouri, the final round of precipitation looks relatively uneventful. A moist southerly low level wind flow is contributing to precip water values around 2 inches, near record levels for this time of year. A round of warm advection showers and storms has developed in the tropical moisture over se Missouri early this morning. The 00z suite of high-res models has a good handle on this rainfall, which should overspread southern IL early this morning. Later this morning into the afternoon, this area of showers and storms is forecast to shift eastward across the lower Ohio Valley as it loses organization. The rate of movement of the activity is likely to keep rainfall totals below flash flood guidance values. Later this afternoon, there is a general model consensus there will be a lull in the activity. There may be some breaks in the overcast. Most areas should reach the lower 80s today, with dew points in the lower to mid 70s. Tonight, a surface cold front will move southeast across southeast MO and southern IL around 06z, then across the Ohio River around 09z. One's initial thought might be another round of heavy rainfall would accompany the front. However, the models are in good agreement that the deep layer wind flow will veer into the southwest or even west ahead of the front. As a result, precip water values are forecast to decrease to near 1.5 inches before the front passes. In addition, our region will be in the entrance region of the southwest low level jet, potentially resulting in low level divergence. The models indicate rather low qpf amounts, and mos pops are only in the chance category for tonight. There is some potential for a few strong to severe storms. As mentioned above, a limiting factor is the limited low level convergence needed for sfc-based storm initiation. The timing of the frontal passage during the overnight hours is not favorable, since instability will be on the wane. However, there will be a period of rather strong instability later today and this evening. Surface based capes will peak around 2000 j/kg where any breaks in the cloudcover occur this afternoon. There will be sufficient deep-layer flow (30-40 kt in the mid levels) for storm organization if activity is able to develop in the warm sector, ahead of the front this afternoon or this evening. On Wednesday, the cold front will exit western KY around 12z. Any lingering showers will end early in the day. Cooler and much drier north winds will limit high temps to the lower 70s, even with increasing afternoon sunshine. Lows Wed night will be in the lower 50s, although a few upper 40s are possible. On Thursday, a 500 mb trough will shear out as it moves northeast from the Ozarks across the lower Ohio Valley. This feature will produce considerable cloudiness, but clearing is expected later in the day. Weak surface high pressure will maintain the cool dry air mass, with highs again in the lower 70s. .LONG TERM...(Friday through Monday) Issued at 330 AM CDT Tue Sep 25 2018 Confidence starts out high and then decreases from Sunday into next week. Surface high pressure will keep the area dry and seasonably cool Friday through Sunday. Aloft we will be on the fringe of cyclonic flow. The medium range models all to a certain extent bring a weak surface low/cold front toward the area Saturday with a weak mid/upper-level disturbance. However, the forcing diminishes as it moves south into our area, so the associated precipitation ends up drying up before reaching our area, leaving us with nothing more than a minor reinforcing shot of surface high pressure. The surface high begins to build east of the area, resulting in southeast winds Sunday. The GFS develops a weak warm frontal boundary and generates some convection just into our far northwest territory in the afternoon and evening. The ECMWF and CMC have different solutions and keep the area dry. We will have the slightest of chances for showers and thunderstorms in that region in respect for the GFS. By Monday the upper ridge begins to re-assert itself over the southeast states and the northern Gulf, which puts our region in weak southwest flow aloft. This will lead to south winds at the surface, an increase in low-level moisture, and the potential for at least scattered convection over the region. By Tuesday a northern stream storm system will have moved quickly into the Great Lakes or southeast Canada depending on how much amplitude the southeastern upper ridge develops. The GFS is flatter with the ridge and pushes a cold front into the area early Tuesday. Meanwhile the ECMWF has more amplitude and keeps the cold front to our north. Both models develop substantial QPF over our entire region. The presence of better flow aloft and the cold front in the GFS solution would raise a minor severe concern. For now we will hold PoPs under likely levels given the uncertainty in the general scenario. && .AVIATION... Issued at 610 AM CDT Tue Sep 25 2018 An area of showers and thunderstorms over southern IL and southeast MO early this morning may clip the Ohio River Valley taf sites this morning. Within storms, ifr conditions will occur in heavy rain. After this activity moves away during the midday hours, scattered storms will develop through the afternoon and evening. The probability of occurrence at any given taf site is too low for any tempo groups. Outside storms, mvfr conditions will improve to vfr later today and early tonight. A cold front will move southeast across the region overnight, mainly after 06z. This front will be accompanied by a wind shift into the west or northwest. Widespread low clouds will arrive along and behind the front, including some ifr cigs. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...MY LONG TERM...DRS AVIATION...MY
Hazardous weather outlook, Sep 25, 3:57 AM CDT, 4 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 357 AM CDT Tue Sep 25 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-260900- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 357 AM CDT Tue Sep 25 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Scattered thunderstorms will continue through tonight. The main hazards with storms this morning will be locally heavy rain and dangerous lightning. This afternoon and tonight, a few strong to severe storms are possible, with isolated damaging winds. Locally heavy rain will continue to be a concern. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A chance of thunderstorms is forecast for all or a portion of the area Sunday afternoon and evening and then Monday into Monday night. Locally heavy rainfall and lightning will be the primary concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon or tonight. MY/DRS
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 9:00 AM CDT | Areal Flood Advisory | PAH | Edwards, Wabash, Wayne, White | 2 hr |
| Sep 25, 10:46 AM CDT | Areal Flood Advisory | PAH | Gallatin | 3 hr |
| Sep 25, 11:01 AM CDT | Areal Flood Advisory | PAH | Saline | 59 min |
Nearby
Flash Flood Warnings in Illinois, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.